Alert archive / Kansas / Red Flag Warnings in 2019

Red Flag Warning 1, NWS Wichita, KS

November 25, 201915 counties in Kansas

NWS Wichita, KS issued this red flag warning at Nov 25, 2019, 2:50 PM CST for 15 counties in Kansas. It took effect at Nov 26, 2019, 12:00 PM CST. It was in force for 15 hr. 15 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 25, 2019, 2:50 PM CST (20:50 UTC)
In effect from
Nov 26, 2019, 12:00 PM CST
Expired
Nov 27, 2019, 2:30 AM CST
In force
15 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Kingman County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 90 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 26, 2:50 PM CSTNON-TSTM WND GST 531 Wsw Anthony, KSMESONET STATION K5KIO 0.6 W ANTHONY (KSKTA).
Nov 26, 2:50 PM CSTNON-TSTM WND GST 531 Wsw Anthony, KSMESONET STATION K5KIO K-2 - ANTHONY.
Nov 26, 3:38 PM CSTNON-TSTM WND GST 516 Wsw Downtown Wichita, KSASOS STATION KICT 5 WSW DOWNTOWN WICHITA.
Nov 26, 4:14 PM CSTNON-TSTM WND GST 607 N Arkansas City, KSASOS STATION KWLD STROTHER FIELD AIRPORT.
Nov 26, 4:19 PM CSTNON-TSTM WND GST 52Mcconnell Air Force Bas, KSAWOS STATION KIAB MCCONNELL AFB.
Nov 26, 4:19 PM CSTNON-TSTM WND GST 641 Nw Derby, KS64 MPH WIND GUST MEASURED FROM A PERSONAL WEATHER STATION.
Nov 26, 4:59 PM CSTNON-TSTM WND GST 605 Sse Leon, KS60 MPH WINDS FROM A PERSONAL WEATHER STATION.
Nov 26, 5:01 PM CSTNON-TSTM WND GST 627 N Arkansas City, KSASOS STATION KWLD STROTHER FIELD AIRPORT.
Nov 26, 6:32 PM CSTNON-TSTM WND GST 521 E Parsons Tri City Ai, KSASOS STATION KPPF PARSONS.
Nov 26, 6:35 PM CSTNON-TSTM WND GST 541 N Independence Airpor, KSAWOS STATION KIDP INDEPENDENCE.
Nov 26, 6:52 PM CSTNON-TSTM WND GST 751 S Coffeyville Airport, KSASOS STATION KCFV COFFEYVILLE.
Nov 26, 7:15 PM CSTNON-TSTM WND DMG3 Se Oswego, KSNUMEROUS REPORTS OF POWER OUTAGES ACROSS THE COUNTY FROM STRONG WINDS.
Nov 26, 7:55 PM CSTNON-TSTM WND GST 503 Nne Thayer, KSMESONET STATION K5CHN 2.7 N THAYER (KSKTA).
Nov 26, 8:45 PM CSTWILDFIRE5 Sse Longton, KSLARGE GRASS FIRE SOUTH OF LONGTON, JUST NORTH OF THE CHAUTAUQUA COUNTY LINE. DISPATCH INDICATES THE FIRE IS NOT UNDER CONTROL YET AND THEY ARE DOING THEIR BEST TO SAVE 800 HEAD OF CATTLE. NO STRUCTURES HAVE BEEN BURNED YET.
Nov 26, 10:20 PM CSTWILDFIRE5 Se Longton, KSELK COUNTY DISPATCH ADVISES THEY HAVE STARTED EVACUATIONS FOR RESIDENTS SOUTHEAST OF LONGTON WITH THE FIRE REMAINING OUT OF CONTROL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2235 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WWUS83 KICT 252050
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
250 PM CST Mon Nov 25 2019

KSZ069>072-082-083-091>096-098>100-261200-
/O.NEW.KICT.FW.W.0001.191126T1800Z-191127T0600Z/
Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
250 PM CST Mon Nov 25 2019

...RED FLAG WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT CST
TUESDAY NIGHT FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 069...070...071...072...082...083...091...092...093...094...
095...096...098...099 AND 100...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon Tuesday to midnight CST Tuesday night.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 30 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Jakub
4 follow-up statements
262 
WWUS83 KICT 260822
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
222 AM CST Tue Nov 26 2019

KSZ069>072-082-083-091>096-098>100-262330-
/O.CON.KICT.FW.W.0001.191126T1800Z-191127T0600Z/
Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
222 AM CST Tue Nov 26 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
CST TONIGHT FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 069...070...071...072...082...083...091...092...093...094...
095...096...098...099 AND 100...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 30 to 40 mph with gusts up to 55 mph.

* Relative Humidity...As low as 22 percent.

* Impacts...Any fires that develop will spread very rapidly and be
  extremely difficult to control. Avoid all outdoor burning!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will very shortly. A combination of
strong winds, low relative humidity and warm temperatures can 
contribute to extreme fire behavior.

Be sure to advise the appropriate officials or fire crews in the 
field of this fire weather product.

&&

$$

ES
136 
WWUS83 KICT 262103
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
303 PM CST Tue Nov 26 2019

KSZ069>072-082-083-091>096-098>100-270600-
/O.CON.KICT.FW.W.0001.000000T0000Z-191127T0600Z/
Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
303 PM CST Tue Nov 26 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 069...
070...071...072...082...083...091...092...093...094...095...096...
098...099 AND 100...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 35 to 45 mph with gusts up to 55 mph.

* Relative Humidity...As low as 21 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will very shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Be sure to advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
718 
WWUS83 KICT 270546
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
1146 PM CST Tue Nov 26 2019

KSZ069-082-083-091>093-270700-
/O.CAN.KICT.FW.W.0001.000000T0000Z-191127T0600Z/
Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
1146 PM CST Tue Nov 26 2019

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 069...082...083...091...092 AND
093...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

Grassland fire danger has dropped below warning criteria.
Therefore, the red flag warning has been cancelled. However, gusty
winds will remain in place throughout the rest of the night.
Burning is still discouraged.

$$

KSZ070>072-094>096-098>100-270900-
/O.EXT.KICT.FW.W.0001.000000T0000Z-191127T0900Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
1146 PM CST Tue Nov 26 2019

...RED FLAG WARNING NOW IN EFFECT UNTIL 3 AM CST WEDNESDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 070...071...
072...094...095...096...098...099 AND 100...

* Very high to Extreme Grassland Fire Danger...Is forecast.
  Additionally, a large fire near the Elk and Chautauqua is
  already ongoing.

* Winds...West and Northwest winds greater than 40 mph with 45 to
  60 mph gusts possible.

* Relative Humidity...As low as 40% but is increasing.

* Impacts...Any fires that develop will likely spread rapidly due
  to the high winds and become very difficult to control. Outdoor
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will very shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Be sure to advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Vaughan
969 
WWUS83 KICT 270830
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
230 AM CST Wed Nov 27 2019

KSZ070>072-094>096-098>100-270930-
/O.CAN.KICT.FW.W.0001.000000T0000Z-191127T0900Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
230 AM CST Wed Nov 27 2019

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 070...071...072...094...095...096...
098...099 AND 100...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

The Grassland Fire Danger has dropped below Red Flag Warning
criteria, therefore the Red Flag Warning has been cancelled.

However, west to northwest winds from 20 to 30 mph, with gusts to
around 35 mph, will continue the rest of the night, so burning is
still greatly discouraged.

$$

ES

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Nov 25, 11:46 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Nov 25, 11:46 AM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1146 AM CST Mon Nov 25 2019

.SHORT TERM...(Today through Wednesday night)
Issued at 347 AM CST Mon Nov 25 2019

A weak surface trough will slowly move east across the forecast area
today with dry conditions.  Expect to see continued downslope flow
even in its wake, which will lead to the above normal temperatures
continuing today. Plan on going above guidance numbers for highs.

Warm advection ahead of the next system expected to come out of the
Rockies tonight, will lead to slight warmer temps overnight into
early Tue. As this warm advection continues overnight, shallow
moisture advection will also increase, especially over extreme
southeast KS. Latest NAM/WRF and GFS bufkit soundings suggest low
layers will saturate enough for a light rain or drizzle chance for
SE KS for the early morning hours on Tue. So will include this
mention.

A significant shortwave looks to come out of the Rockies into the
plains for the daytime hours on Tue. This will lead to surface
cyclogenesis over western KS, with the deepening low pressure area
tracking across northern KS for Tue. Most of the forecast area will
remain in the warm sector as this low treks across northern KS, with
a prominent dry slot keeping most of the forecast area dry, with
unseasonably warm temps expected. The only exception will be along
and north of I-70, where some precipitation will be possible, as the
low moves over this area. Temp profiles initially look like rain for
central KS, but as colder air gets pulled into the system, could see
a changeover to a mix of rain/snow and eventually all snow.  The
heaviest snowfall will remain just to the NW of the forecast area,
where the best lift associated with the trowal axis will be
located, but some light snow accumulations may occur north of
I-70.

As this low pulls rapidly to the E-NE, tight gradient winds will
move across central KS on the backside of the surface low for late
Tue evening/night into Wed.  Latest model guidance suggests
sustained winds of 30 mph with gusts to near 45 will possible for
the evening hours on Tue into the the early morning hours of Wed,
especially across central KS. With collaboration with surrounding
offices, bumped up wind speeds some. Certainly looks like a wind
advisory will probably be needed for portions of central KS for Tue
evening into early Wed.

Wed looks like a lull, between systems, as a weak surface ridge
quickly moves across the area with cold advection for most of Wed.
This will lead to colder air settling over the area for early Wed
through Wed night. After a windy morning, expect diminishing winds
for wed afternoon and evening.

.LONG TERM...(Wednesday night through Sunday)
Issued at 347 AM CST Mon Nov 25 2019

The forecast gets very interesting for Wed night through Fri, as the
next significant storm system looks to move into the plains going
into the holiday weekend, with SW flow ahead of this system. Of
course, the forecast is made alot more dicey, given the holiday
travel expected and differences between the GFS and ECMWF on timing.

For Wed night, the weak ridging will be short lived, as SW flow will
lead to warm advection increasing over the top of the cold air
expected to be over the forecast area for late wed night into early
Thu.  Lots of timing issues, for the onset of precip chances
(possibly wintry precip) for early Thu, as the GFS has been trending
faster with this system, while the ECMWF is alot slower with the
precip. Also to complicate things further, will be the temp profile
expected to be over the area for early Thu.  Naturally, temps will
be critical in expected precip type, as a colder solution means more
of a wintry mix of snow, sleet and even some freezing rain.  Current
GFS bufkit soundings suggest, as the low level moisture transport
increases late Wed night into early Thu, that the temp profile
suggests most of the precip will start out as light snow for most of
central KS, with a mix of rain/snow across southern KS. As the warm
advection continues for the morning hours on Thu, think the snow
will changeover from snow to rain, from the south, with portions
central KS not changing over until Thu afternoon.  BUT the latest
ECMWF comes in almost 6 to 12 hours slower with the low level
moisture! The ECMWF temps profile is similar initially, but by the
time the moisture moves in, the temp profile suggests more of a
rain/snow or ALL rain. So lots of uncertainty, for Thursday. An
earlier onset, similar to GFS, suggests that portions of central KS
could see significant snow accumulations for Thu morning, which
would naturally have significant travel impacts.  But the slower
ECMWF suggests more of a rain/snow mix which would greatly reduce
the snowfall totals, possibly to none at all. For now gonna stay
with the current national blend, which is going with more of a
pessimistic, wintry precip forecast, and possible snow
accumulations, but this could change with later forecasts.

Persons with travel plans on early Thu, should watch the forecast
closely, as timing and temp profiles will certainty change by
Thu. Stay tuned.

Medium range solutions both suggest, that the warm advection ahead
of the SW US shortwave will lead to most of the precip changing over
to all rain by late Thu night into Fri, as an area of low pressure
begins to develop along the front range of the rockies for Fri. Lots
of moisture transport will continue ahead of this system, for a
widespread chance of soaking rains for most of the forecast area for
Fri. Could even see some embedded thunderstorms for Fri afternoon,
especially for areas east of the KS Turnpike. Precipitable water
values are running 150-200 percent of normal, which could lead to
some pockets of heavier rainfall.

The low pressure area for Fri will deepen over NW KS and lift NE of
the area for the weekend. With another prominent dry slot moving
into the area for Sat, with colder air settling over the area for
the rest of the weekend.  Not expecting any more travel concerns for
the rest of the weekend.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1145 AM CST Mon Nov 25 2019

VFR is forecast at all sites through midnight, but return flow and
increasing moisture will lead to MVFR conditions spreading north
after midnight. Anticipated all sites to be MVFR by 1500 UTC. Some
very light precipitation possible in the morning in central KS.
Latest model soundings suggest drizzle with shallow layer just
off deck slightly below freezing in central KS. Slow improvement
in ceilings from the south Tuesday afternoon although that will be
accompanied by very strong winds. -Howerton

&&

.FIRE WEATHER...
Issued at 347 AM CST Mon Nov 25 2019

A strong low pressure will move across northern Kansas on
Tuesday. As this system moves east, drier air with relative humidity
levels falling into the middle 20s will move into most of south
central Kansas.  As this drier air moves in, a cold front will shift
the winds from the southwest to the west, with sustained winds of 30
mph with gusts possibly as high as as 45 mph possible for Tuesday
evening. The combination of the dry air and strong winds will lead
to an elevated fire danger risk on Tuesday  A very high grassland
fire danger is forecast for most locations on Tuesday through early
Wednesday.  Some areas of south central Kansas near the the Oklahoma
border may reach the extreme grassland fire danger category.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  37  62  29 /   0  10  10  10
Hutchinson      60  33  59  25 /   0  10  20  10
Newton          56  35  59  27 /   0  10  20  10
ElDorado        60  38  61  29 /   0  10  10  10
Winfield-KWLD   62  39  65  30 /   0  10  10  10
Russell         54  29  43  21 /   0   0  50  30
Great Bend      55  30  49  21 /   0   0  40  20
Salina          58  33  52  26 /   0   0  40  30
McPherson       58  32  56  24 /   0  10  30  20
Coffeyville     62  41  68  31 /   0  20  10  10
Chanute         61  40  64  31 /   0  10  20  20
Iola            60  39  63  31 /   0  10  20  20
Parsons-KPPF    63  41  66  32 /   0  20  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...PJH
FIRE WEATHER...Ketcham
Hazardous weather outlook, Nov 25, 5:00 AM CST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
500 AM CST Mon Nov 25 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
500 AM CST Mon Nov 25 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A mix of light rain and snow is possible for primarily Lincoln,
Russell and Barton counties Tuesday morning, but minimal if any
accumulation should result.

An elevated fire danger will exist Tuesday through Tuesday night. A
very high grassland fire danger is expected, with some areas in
south central Kansas, near the Oklahoma border, possibly reaching
extreme values.

Strong gusty winds are expected across most of the region for Tuesday
evening and Tuesday night. Sustained west winds of 30 mph with
gusts to 45 mph are possible. High profile vehicles should use
caution on north south roadways.

There's a better chance for snow or a mix of light rain or light
snow Wednesday night through Thursday morning. At this time, central
Kansas has the best chance for snow accumulations with the light
rain, light snow mixture more probable in southern Kansas. Lots of
uncertainty exists with this snow chance, so persons with travel
plans early Thursday should pay attention for later updates.

Friday, there will be a chance for some significant rain or
embedded thunderstorms. Strong to severe storms are not expected,
but pockets of heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Ketcham

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 2:52 PM CSTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more36 hr
Nov 25, 3:24 PM CSTHigh Wind WatchICTHarper, Kingman, Sumner11 hr

Nearby

Red Flag Warnings in Kansas, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.